Sign In

Please sign in using the log in form at the top of this page or click here

Not a member

You need to register before you can start a new discussion or comment on a post.

Click the button below to go to our forum registration page.

In this Discussion

Welcome to the PDA Society Forum. Please take time to read the 'Forum terms and conditions', which can be found via this webpage:https://www.pdasociety.org.uk/terms-and-conditions and also in our NEW Forum User Guide: https://www.pdasociety.org.uk/forum/forum-users-guide-created
Messages in the 'General Discussions' category of the forum are visible to all internet users. You are therefore advised not to post anything of a confidential nature in this category.
Welcome to the PDA Society Discussion Forum. Please read our User Guide for more information and contact forum@pdasociety.org.uk if you would like to join one of our closed Member Forums for registered members only.
Can Medication Help?
  • GaS
    Posts: 3
    Hello, I am new to the Forum although often looking at this site. My 8yr old grandson has ASD and ADHD, and PDA profile fits him like a glove and has been mentioned twice at assessment by Educational Psychologist. However, CAMHS in Oxfordshire don't recognise PDA - so I was told by them at a meeting. They are insistent that my grandson must take Ritalin (or equivalent) to move forward or else they may discharge him. He has tried this over a period of a few weeks but it makes him very jittery and talkative, hot, loss of appetite and only wants to eat at 10 at night when the tablet starts to wear off. Because of his high anxiety levels this does not seem to be right for him and we have not seen much benefit, perhaps the ability to focus for a bit longer but then behaviour even worse when it wears off. Has anybody else had experience of this and has any other type of medication been prescribed? Any advice about this helpful, CAMHS seem very rigid about what they will consider.
  • webbwebb
    Posts: 2,551
    Hi GaS

    Welcome to the forum, hope you find supportive grandparents and parents on here.

    I am not expert on meds for ADHD (just have 20 yrs experience of being a parent to 3children on the spectrum).

    If your grandson does have ADHD medication should be helpful. One of the Ritalin meds should help to reduce his hyper activity and inattentiveness/lack of concentration.
    But one of the side effects can be loss of appetite and when the tablets wear off his appetite will increase and so will his hyperactive behaviour.

    (I have to say I don't know if the talkative and jittery is a side effect of the meds or not)

    However, if the tablets do not reduce his hyper behaviour and inattentiveness but actually increase his behaviours, it could be that he doesn't have ADHD.

    Some children who have the PDA Profile of ASD have such high levels of anxiety that they also can display inattentiveness/loss of concentration and have so much adrenaline they can display hyperactive behaviour to spend the adrenaline or as a reaction to anxiety/panic.

    There are children that have PDA and ADHD.
    It is difficult to give advice, may be the first meds weren't quite right for him and a 2nd one may need to be tried - if his hyper behaviour increased when the tablets wore off, he may have ADHD. It is very difficult for children with ADHD to cope at home and school without meds.

    If he is only 8 yrs old professionals may not want to consider other forms of medication as he is so young.

    For a child so young who may have PDA, it is about home and school using the PDA Strategies, all staff being trained in PDA etc etc .
    I have only known CAMHS give anxiety medication to children over 12.

    not sure if the above info is helpful but feel free to ask more questions.

  • June67
    Posts: 771
    Hi what alarmed me most was the comment you made, 'They are insistent that my grandson must take Ritalin (or equivalent) to move forward or else they may discharge him.', surely his parents or carers are entitled to say no and still get alternate forms of help and support?
    Whilst I agree that it has benefits for some ADHD children my personal totally non medical opinion is to be cautious about giving developing brains mind altering substances which may have only been tested on adults or teens especially as diagnoses change often when children are young. My eldest was initially given adhd diagonosis but this didn't seem right so we kept pushing for further investigation so we were never offered medication for him as ASD, Dyspraxia, anxiety, low muscle tone and hypermobile joints all came along soon after. Followed by a bit of help from physio and occupational therapy.
  • GaS
    Posts: 3
    Grateful for your reply which is helpful in understanding this, thank you.
  • Em83Em83
    Posts: 62
    HI GaS my friends daughter is only hungry when her ADHD medication wears off and she also is very hyper and talkative etc when they wear off. I do know the family had to try different medications/ dosages for her so it could be worth dicussing this with CAMHS. Regarding anxiety my son started an anti anxiety medication at 8 and a half . Camhs were reluctant as were we but we had tried everything else. He is on a low dose and we have seen that it takes the edge off. It is not a high enough dose to reduce the anxiety a lot but it has stopped him being in constant fight or flight mode. Em x
  • GaS
    Posts: 3
    Hello Em, thanks for this, very useful.

Please Log in or Register to comment on this discussion.